Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Denver/Boulder, CO

August 12, 2017Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2017, 4:54 PM MDT for Washington County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 4:54 PM MDT (22:54 UTC)
Expired
Aug 12, 2017, 5:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 121 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:10 PM MDTTORNADO7 Wnw Arickaree School, COBRIEF LAND SPOT
Aug 12, 5:26 PM MDTTSTM WND GST 505 Ese Elba, COALONG WITH NICKEL SIZE HAIL AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS55 KBOU 122254
SVRBOU
COC121-122345-
/O.NEW.KBOU.SV.W.0119.170812T2254Z-170812T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
454 PM MDT SAT AUG 12 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 545 PM MDT

* At 454 PM MDT, a severe thunderstorm was located over Elba, or 15
  miles south of Akron, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3999 10332 4009 10301 3983 10287 3974 10317
TIME...MOT...LOC 2254Z 315DEG 12KT 3994 10316 

HAIL...1.75IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
369 
WWUS55 KBOU 122309
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
509 PM MDT SAT AUG 12 2017

COC121-122345-
/O.CON.KBOU.SV.W.0119.000000T0000Z-170812T2345Z/
Washington CO-
509 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 508 PM MDT, a severe thunderstorm was located near Elba, or 18
miles south of Akron, moving southeast at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3999 10332 4009 10301 3983 10287 3974 10317
TIME...MOT...LOC 2308Z 315DEG 12KT 3991 10312 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

RPK
049 
WWUS55 KBOU 122324
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
524 PM MDT SAT AUG 12 2017

COC121-122345-
/O.CON.KBOU.SV.W.0119.000000T0000Z-170812T2345Z/
Washington CO-
524 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 523 PM MDT, a severe thunderstorm was located 7 miles north of
Arickaree School, or 23 miles south of Akron, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3991 10320 4003 10298 3983 10287 3975 10313
TIME...MOT...LOC 2323Z 316DEG 17KT 3985 10305 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Aug 12 2017

Scattered thunderstorms over Weld County spurred on by a passing
short wave to the north. Activity will continue to spread east
southeast across the northeast plains where CAPES are around 2500
j/kg at this time. Large hail and damaging winds the main threat
along with locally heavy rainfall.  Scattered thunderstorms with
brief heavy rain and small hail moving across northern Jefferson
County. HRRR keeps the thunderstorms active through this evening
with diminishing activity after midnight. Severe Thunderstorm
Watch 449 in effect until 2300 mdt for Morgan, Logan, Washington,
Logan, Sedgwick and Phillips counties. On Sunday the ridge will be
a little stronger, but the flow aloft will remain northwesterly
aloft. Shear not as strong, but sufficient CAPE over the northeast
plains to support marginal risk for storms. Forecast soundings
yield CAPES from 1300-2300 j/kg east of the urban corridor,
highest over the northeast corner. Some patchy fog possible
overnight for the plains may make its way into the Denver area by
12z.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Aug 12 2017

The zonal flow pattern is expected to continue for a few more
days, with enough moisture lingering over the state to produce
afternoon and evening thunderstorms. The continuing moderate
westerly flow aloft will keep storms moving along. Models do not
pin point any particular day with heavier rain, so it is difficult
to say any day will have flooding problems. After Wednesday, the
GFS and ECMWF show stronger upper level ridging building over the
western U.S. which will start to dry things out across Colorado.
This will result in Thursday and Friday being the driest days of
the week. Temperatures will remain around seasonal normals through
the forecast period. Locally heavy rain will be the primary threat
from each afternoon of shower activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 242 PM MDT Sat Aug 12 2017

ILS restriction over through 2330Z as storms over northern Jeffco
continue to move to the east. Heavier rain showers and small hail
may produce brief MVFR ceiling and visibility restrictions.
Additional development over Denver at this time. Storms should
shift to the east after 01z in Denver so should see primarily VFR
conditions until 12z. Clearing skies in the mid and upper levels
could lead to patchy fog around the terminals around 12z but it
should scour out by 15z. Isolated thunderstorms expected for the
metro area Sunday aftn but will leave it out of the terminals at
this time. vrb winds over the next couple of hours with colliding
boundaries, should switch to light drainage later this evening,
light and variable by 12z Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Aug 12, 10:56 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Sat Aug 12 2017

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to move across
the area this afternoon and evening. Some severe storms may
develop along and east of a line from around New Raymer to Fort
Morgan to Limon where golf ball size hail and wind gusts to 80
mph will be possible. Elsewhere, storms are expected to be weaker
with brief heavy rain, small hail, and wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon and evening thunderstorms will be possible through
Tuesday, with the best chance of storms in the high country, over
the Palmer Divide and the northeast corner of the state. A few
storms on the far northeast plains could turn severe late on
Monday and Tuesday, with large hail and damaging wind gusts the
main weather threats. Drier and slightly warmer weather is
expected for the latter half of the week as a large high pressure
ridge slowly builds in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight because
severe weather is expected to be well east of the urban corridor.

In the hours before

Special weather statement, Aug 12, 2:41 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
241 PM MDT SAT AUG 12 2017

COZ038-042-122115-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
241 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
315 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Grover, or 27 miles southeast of Cheyenne, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grover and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 10455 4095 10457 4095 10403 4067 10408
TIME...MOT...LOC 2040Z 292DEG 21KT 4085 10442

RPK
Special weather statement, Aug 12, 3:18 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT SAT AUG 12 2017

COZ036-039-122145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
318 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Ranch Open Space, or 17 miles west of Denver, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakewood, Arvada, southwestern Westminster, Wheat Ridge, Golden,
Evergreen, Morrison, Idledale, White Ranch Open Space, Kittredge, Red
Rocks Park, Bergen Park and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3963 10539 3987 10537 3987 10505 3983 10505
      3962 10513
TIME...MOT...LOC 2117Z 281DEG 14KT 3978 10528

RPK
Special weather statement, Aug 12, 3:57 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT SAT AUG 12 2017

COZ039-040-122230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
357 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROOMFIELD...WEST
CENTRAL DENVER...NORTHEASTERN JEFFERSON AND WEST CENTRAL ADAMS
COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Thornton, or 10 miles north of Denver, moving east at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Denver, Thornton, southeastern Arvada, Westminster,
southern Broomfield, western Commerce City, Northglenn and Federal
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 10515 3997 10507 3992 10484 3975 10491
TIME...MOT...LOC 2156Z 283DEG 19KT 3987 10500

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:28 PM MDTSpecial Weather StatementBOUWeld62 min
Aug 11, 7:40 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Aug 12, 2:41 PM MDTSpecial Weather StatementBOUWeld34 min
Aug 12, 3:06 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 12, 3:18 PM MDTSpecial Weather StatementBOUJefferson27 min
Aug 12, 3:38 PM MDTAreal Flood AdvisoryBOUJefferson97 min
Aug 12, 3:57 PM MDTSpecial Weather StatementBOUBroomfield33 min
Aug 12, 4:33 PM MDTSevere Thunderstorm WarningBOUWashington42 min
Aug 12, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams31 min
Aug 12, 5:04 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe116 min
Aug 12, 5:26 PM MDTSpecial Weather StatementBOUElbert49 min
Aug 12, 5:30 PM MDTTornado Warning Tornado observedBOUWashington30 min
Aug 12, 5:35 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Aug 12, 5:38 PM MDTSevere Thunderstorm WarningBOULincoln, Washington52 min
Aug 12, 5:52 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln, Washington4 hr
Aug 12, 5:57 PM MDTSevere Thunderstorm WarningBOULincoln29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.